Kansas, 2003

Flash Flood in Kansas, June 19, 2003

June 19, 2003 · NWS DDC · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 19, 2:30 PM CST, 4 hours earlier.

Area forecast discussion, Jun 19, 2:30 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CDT THU JUN 19 2003

DAYS 1-2...

FORECAST CHALLENGES ARE WHEN TO END THE THUNDER AND POSSIBLE HEAVY
LOCAL RAINFALL OVERNIGHT.

UPPER AIR AND SURFACE ANAL SHOWS ABUNDANT MOISTURE AHEAD OF SHORTWAVE
TROUGH LIFTING SLOWLY NORTHEASTWARD FROM NEW MEXICO. WITH WEAK TO NO
CAP AND GOOD MOISTURE IN PLACE, UPWARD MOTION WITH WAVE, WILL GO
WITH 70 POP ACROSS ENTIRE AREA. WEAK VERTICAL SHEAR PROFILE WILL
PRECLUDE SEVERE THREAT, HOWEVER WITH SLOW MOVING THUNDERSTORMS THE
GREATEST THREAT IS FLASH FLOODING. WILL NOT GO WITH ANY HEADLINES
FOR NOW AS THINKING THE EVENT WILL BE MORE LOCALIZED THAN
WIDESPREAD.

THE WAVE CONTINUES TO MOVE ACROSS SOUTHWEST KANSAS ON FRIDAY MORNING
THEN EXITS AREA BY FRIDAY LATE PM. WILL END PRECIP FROM WEST TO
EAST WITH WAVE AND THEN HAVE A SMALL POP FOR THE FAR WEST WITH ANY
STORMS THAT MAKE IT FROM SOUTHEAST COLORADO. WITH CAPPING
INVERSION/WARMING TAKING PLACE WE WILL NEED A SIGNIFICANT WAVE TO
SET OFF MORE THUNDER AFTER PEAK HEATING.

THEN ON SATURDAY WILL GO WITH A SMALL POP TO COVER ENTIRE AREA WITH
WARM FRONT AND WEAK CAP BY LATE AFTERNOON.

AS FAR AS TEMPS GO, WILL GO WITH LOWS IN THE 60S AND HIGHS ON FRIDAY
IN THE LOW TO MID 80S. THE WARM FRONT MOVES ACROSS ON FRIDAY NIGHT
AND HIGHS ON SATURDAY WILL BE MUCH WARMER WITH LOW TO MID 90S.
WINDS ALSO PICK UP TO WINDY CATEGORY ESPECIALLY IN THE WEST.

DAYS 3-7...

A PATTERN CHANGE IN UPCOMING FOR THE PLAINS AS HEIGHTS FALL ACROSS
THE WEST AND A TROUGH TAKES UP SHOP IN THAT REGION FOR THE UPCOMING
WEEK. THIS WILL ALLOW THE UPPER FLOW TO BECOME MORE SOUTHWESTERLY
ACROSS WESTERN KS AND WILL BRING IN SOME WARMER, CAPPING MID LEVEL
TEMPS FROM THE SOUTHWEST OVER THE WEEKEND AND INTO NEXT WEEK. THIS
SHOULD KEEP MOST OF THE TSTORM ACTIVITY TO OUR NORTH. DID LEAVE POPS
IN SAT EVENING ALONG AND EAST OF THE DRYLINE FOR THE CHANCE OF AN
ISOLATED STORM POPPING UP. BEYOND THAT, THE 5790DAM 1000-500MB
THICKNESS LINE MOVES WELL NORTH OF THE AREA FROM SUNDAY THROUGH
WEDNESDAY ACROSS SOUTHWEST KANSAS, INDICATIVE OF STRONG CAPPING.
ALSO SHOWING THIS IS PROGGED 700MB TEMPS IN THE 14-15C RANGE. SO
WILL GO HOT AND DRY IN THE GRIDS THOSE DAYS. I COULDNT RULE OUT AN
ISOLATED DRYLINE TSTORM DURING THIS PERIOD, BUT THE POP WOULD BE 10%
OR LESS SO I LEFT IT OUT. SPEAKING OF TEMPS, COULD SEE HIGHS
APPROACHING 100 DEGREES ON MONDAY WITH PROGGED 850 TEMPS NEAR 30C.
WILL GRADUALLY COOL THINGS OFF BY THURSDAY AND INSERT A SLGT CHC
TSTORM POP AS THE TROUGH AXIS ACROSS THE WEST IS EXPECTED TO SLOWLY
SHIFT EAST AND DEEPEN, WHICH WILL ALLOW MID LEVEL TEMPS TO COOL SOME
AND INCREASE PRECIP CHANCES AROUND HERE.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 63 82 65 94 / 70 60 00 20
GCK 61 82 64 94 / 70 60 00 20
EHA 60 88 64 96 / 70 20 20 20
LBL 62 83 65 95 / 70 50 20 20
HYS 62 81 64 90 / 70 70 00 20
P28 65 82 67 91 / 70 70 00 20

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

06/27
Hazardous weather outlook, Jun 19, 4:04 AM CST, 14 hours 26 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-201000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
504 AM CDT THU JUN 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

The radar

The Dodge City radar (KDDC), 122 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Kearny

When
June 19, 6:30 PM CST to 7:30 PM CST
Where
Kearny County, 14 mi SW of Lake Mc Kinney
Reported by
GENERAL PUBLIC
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

Water was reported over many county roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364758.